Colorado, 2017

Flash Flood in Colorado, July 18, 2017

July 18, 2017 · NWS PUB · 1 event in 1 county or zone

A nearly stationary thunderstorm produced street flooding in and around Security.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A nearly stationary thunderstorm produced street flooding in and around Security.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 1:52 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 1:52 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Tue Jul 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 252 PM MDT Tue Jul 18 2017

...Thunderstorms Continue Mainly in and near the Mountains...

Monsoon remains over the region.  Current satellite estimates of
Total Precipitable Water values range from 110-130% of average along
the Continental Divide to 90-110% across the eastern plains. This
distribution of water in the atmosphere will favor more storms over
and near the mountains and fewer storms across the plains. This is
what we are seeing so far.  According to hourly high res model runs,
this is what is likely to continue this evening. Consequently,
scattered to numerous thunderstorms will continue this evening over
and near the mountains with some isolated activity out across the
plains, including the the Pikes Peak Region, El Paso County and the
I-25 corridor.  Primary risks this evening will be similar to past
evenings. Flash flooding on burn scars and urban areas will be the
main concerns. Other concerns will include lightning, gusty winds to
around 50 mph and spotty hail, possibly up to the size of nickles.
Activity may continue a while longer into the evening than last. But
most activity should still diminish after midnight. Little change in
the weather pattern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM MDT Tue Jul 18 2017

Broad upper ridge across  the central US will be quasi-stationary
through tomorrow, and then slowly migrate south and east into the
southern plains and lower Mississippi Valley through the weekend and
into early next week.

Somewhat drier air and subsidence within the upper high will
suppress convection some through tomorrow.  However, there is enough
moisture in place, especially across western sections, to bring
scattered afternoon and evening showers and storms, most numerous
over the higher terrain. With the high repositioning southeastward,
flow aloft becomes more southwest and allows moisture plume to move
across the central Rockies for the weekend and into early next week.
This will bring more widespread coverage of afternoon and evening
storms through early next week. Models also continue to show cooler
air moving into the eastern plains on Saturday, leading to
increasing low level moisture and the potential for stronger storms
across the eastern plains both Saturday and Sunday.

Generally weak flow aloft will allow for the storms to move slowly,
bringing the potential for locally heavy rainfall, and a daily risk
of flash flooding, especially across area burn scars and urban
areas. Warm air aloft and less convection will lead to generally
above seasonal temperatures through the week, with temperatures then
cooling to slightly below seasonal levels into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 252 PM MDT Tue Jul 18 2017

The summer monsoon will continue to bring evening thunderstorms to
the flight area. The mountains to the I-25 corridor will likely see
the greatest coverage of storms with activity more isolated east of
the corridor. Primary storm risks will include lightning, gusty
winds, locally heavy rain and spotty small hail. Convection should
continue through the evening hours and then diminish after midnight.
Flight conditions will deteriorate to MVFR, IFR and LIFR through
areas of precipitation. Little change in the weather pattern for
Wednesday.

All 3 terminal sites, including KCOS, KPUB and KALS, will see a
chance of thunderstorms at or near the terminals until around 02z.
Each site will be subject to the same thunderstorm risks as
described above.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...TM
AVIATION...LW
Hazardous weather outlook, Jul 18, 10:34 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Tue Jul 18 2017

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Tue Jul 18 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop across the
mountains this afternoon, with one or two storms drifting across
interior valleys and out along the Palmer Divide by late in the day.
The main storm threats will be lightning and heavy rain. There will
be a continued risk of flash flooding over area burn scars, as
storms will again be very slow moving. A few stronger storms today
may also produce wind gusts to 50 mph and hail up to the size of
dimes. Thunderstorms will continue during the evening and then
diminish after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The mountains and high valleys will see daily rounds of scattered
afternoon and evening thunderstorms each day. Somewhat drier
conditions are expected over the eastern plains Wednesday and
Thursday, although isolated storms will remain possible. An
increase in storm activity is expected across all of south central
and southeast Colorado late in the week, which will continue into
early next week.

Lightning and locally heavy rain will be the main storm risks through
the week. This will include the risk of flash flooding, especially
over and near recent burn scars. Gusty outflow winds of up to 50
mph and small hail will also be possible with some of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the mountains.

50/50

In the hours before

Special weather statement, Jul 18, 1:19 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT TUE JUL 18 2017

COZ086-182100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
219 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
300 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo West, or near Pueblo, moving south at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3843 10467 3840 10451 3816 10454 3824 10484
TIME...MOT...LOC 2018Z 016DEG 7KT 3834 10466

kam
Local storm report, Jul 18, 2:11 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       4 N FLORISSANT          39.00N 105.30W
07/18/2017  M0.60 INCH       TELLER             CO   TRAINED SPOTTER

            STILL RAINING. FELL IN THE PAST 30 MINUTES.

&&
Special weather statement, Jul 18, 3:45 PM MST, 1 hour before
Special Weather Statement
National Weather Service Pueblo CO
445 PM MDT TUE JUL 18 2017

COZ085-182330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
445 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 530
PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Colorado Springs. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Fort Carson,
Security, Peterson AFB, Security-Widefield and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10480 3883 10484 3889 10461 3875 10455
TIME...MOT...LOC 2244Z 248DEG 3KT 3878 10471

tlm
Special weather statement, Jul 18, 3:52 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
452 PM MDT TUE JUL 18 2017

COZ065-069-182315-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
452 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 515
PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm over
Saguache, or 46 miles north of Alamosa. This storm was nearly
stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Saguache.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3810 10628 3820 10613 3811 10599 3795 10617
TIME...MOT...LOC 2251Z 323DEG 3KT 3810 10617

28
Special weather statement, Jul 18, 3:53 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
453 PM MDT TUE JUL 18 2017

COZ076-077-182345-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
453 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm over
Texas Creek, or 50 miles southwest of Colorado Springs, moving
northwest at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cotopaxi and Texas Creek.

LAT...LON 3841 10572 3853 10552 3841 10536 3828 10560
TIME...MOT...LOC 2253Z 127DEG 5KT 3840 10558

28
Local storm report, Jul 18, 4:31 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       1 NE SECURITY           38.75N 104.72W
07/18/2017  M2.94 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN ABOUT 30 MINUTES.

&&

The radar

The Pueblo radar (KPUX), 62 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 18, 4:45 PM MST to 5:30 PM MST
Where
El Paso County, 2.3 mi NW of Security to 0.58 mi SW of (Cos)colorado Spgs Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.777, -104.766

Street flooding with water well over 6 inches deep occurred in downtown Security and a small area around.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704966.